Many of us keep medications on hand to treat fevers, aches & pains, and more. Panadol is a common medicine found in households across the country. But did you know Panadol can be dangerous to dogs? Accidents sometimes happen, such as if we leave a medicine bottle on the table or counter and the dog finds it. Or we may drop a pill on the floor and not find it. However, our dogs can find it pretty quickly and eat it! But what happens if a dog eats Panadol?
Has your dog eaten Panadol? Are you worried that Panadol will make your dog sick? If so, you’ve come to the right place. We understand it can be scary when your dog eats something like this.
We’ve gathered information about Panadol and whether it can make a dog sick. Let’s get started!
What is Panadol?
Panadol is an OTC medication that contains acetaminophen (also called paracetamol). This medicine is also available under other brand and generic names. Acetaminophen treats a wide range of health issues, including arthritis & joint pain, fever, aches & pains from flu, back pain, and much more.
Panadol is available in two versions: regular (325 mg/pill) and extra-strength (500 mg/pill) as tablets, capsules, rapid-release, oral liquids, chewable, or disintegrating tablets. They’re also available as rectal suppositories. The medication can also be combined with other ingredients such as caffeine or in cold & flu medications.
While Panadol is safe for humans (when used as directed), what about dogs? Can Panadol make a dog sick?
Panadol & Dogs
Unfortunately, Panadol can be toxic for dogs. Vets, in some cases, do prescribe Panadol to treat pain in dogs. However, the vet prescribes a dose appropriate for dogs, which is lower than that for humans.
The toxic amount of Panadol for dogs is 75 mg/kilogram of body weight.
When dogs eat too much Panadol, the result can be kidney and liver failure.
Symptoms of Panadol Toxicity in Dogs
You may notice these symptoms if your dog has eaten Panadol:
- Labored breathing
- Swollen face or neck
- Swelling of the limbs
- Brownish-gray gums
- Dark urine
- Excessive thirst
If you notice any of these symptoms in your dog, call the vet immediately. This is an emergency.
Try to determine how much Panadol your dog has eaten, as well as the dosage of each pill. And let the vet know about what time this happened. All of this information can help the vet.
Treatment of Panadol Toxicity in Dogs
The vet may first induce vomiting or use activated charcoal to decontaminate your dog’s system. The vet will offer supportive care that may include supplemental oxygen and various medications to treat kidney and liver damage.
In severe cases, your dog will probably need to be hospitalized for a time. When your dog’s condition has improved, and he’s in stable condition, he’ll be able to return home again.
The prognosis depends on the amount of Panadol your fur baby has eaten. Dogs that receive prompt medical treatment have the best chance of making a full recovery.
To avoid this situation in the future, it’s best to keep all medications out of your dog’s reach. Prevention is always the best medicine.